Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS El Paso, TX

July 28, 2024Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 28, 2024, 2:22 PM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2024, 2:22 PM MDT (20:22 UTC)
Expired
Jul 28, 2024, 4:30 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 49 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS54 KEPZ 282022
FFWEPZ
NMC035-282230-
/O.NEW.KEPZ.FF.W.0049.240728T2022Z-240728T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
222 PM MDT Sun Jul 28 2024

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The Salt burn scar in...
  Northern Otero in south central New Mexico...

* Until 430 PM MDT.

* At 222 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Salt Burn Scar. Between 0.2 and 0.4 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Fence and Snow Canyon. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Salt Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Salt Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northern Otero

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Salt Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3331 10563 3331 10558 3327 10564 3325 10568
      3325 10570 3327 10571 3329 10568 3331 10565

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:39 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 11:39 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1139 AM MDT Sun Jul 28 2024

...New AVIATION...

.SYNOPSIS...
Issued at 230 AM MDT Sun Jul 28 2024

Thunderstorm chances will favor western New Mexico this weekend
with scattered rain coverage and localized flooding possible over
the Gila Wilderness and Continental Divide. Mostly dry and warm
weather continues for the Rio Grande Valley and south central New
Mexico with only isolated showers each afternoon. Temperatures
warming by mid week with highs in the triple digits at El Paso.

&&

.DISCUSSION...
Issued at 230 AM MDT Sun Jul 28 2024

Precipitable water analysis shows higher moisture to our west
across southern Arizona today, similar to the past few days where
storm coverage favored the Continental Divide and AZ/NM state.
Expect more of the same storm coverage today, with scattered
storms favoring the Gila Region and western New Mexico, with much
more isolated showers along the Rio Grande and south-central New
Mexico. High pressure aloft has made an eastward progression this
weekend, now centered over southwest New Mexico. Warmer air aloft
will continue to suppress convective updraft strength and thus
most storm activity today will be sub-severe. Main threats today
and gusty outflow winds and localized flooding. El Paso should
reach 100 again today, with highs in the upper 90's elsewhere.

Upper ridge will continue a slow, eastward shift into early next
week, eventually shifting over the OK/TX Red River Valley by
Tuesday. Very similar weather day-to-day with thunderstorm
chances area wide, but favoring western New Mexico. Coverage will
remain quite hit-and-miss in the lowlands. Low-end flooding risk
each day, especially over the mountain zones. Highs continue to
reach 100-102 at El Paso each afternoon with slim rain chances.

Monsoonal plume of moisture does look to make an eastward shift in
the Wednesday/Thursday timeframe this week as the upper high sits
over east Texas, increasing rain chances for the Rio Grande
Valley. Light west surface flow will promote above normal
temperatures, with NBM suggesting highs 102-104F for El Paso and
the Lower Valley. Heat Advisory is still being considered but
right now it doesn't look like we'll reach criteria due to the
slight uptick in moisture.

Models in broad agreement on the rapid retrograde of the upper
high late this week, strengthening over the western US. This may
become a more long-term pattern that leads to a warmer and drier
than usual start to August.

&&

.AVIATION...
(18Z TAFS)
Issued at 1129 AM MDT Sun Jul 28 2024

VFR conditions expected through the period with skies FEW at 20-25
kft. SCT mountain and ISO lowland SHRA/TSRA possible this
afternoon and evening across the area, generally focused west of
the Continental Divide, Sac Mtns, and Gila. Confidence is low for
direct impacts at TAF sites so no mention in TAFs. Skies will
become SCT to BKN at 10-15 kft through the afternoon/evening.
Winds currently light and VRB (5-10 knots), becoming 7-12 during
the mid/late afternoon and evening out of the W/NW.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Sun Jul 28 2024

Storm chances this week will greatly favor the Gila National
Forest with drier, more isolated shower activity eastward across
the Rio Grande Valley and Lincoln National Forest. Monsoonal plume
of deepest moisture sits over Arizona, so scattered afternoon
coverage across western New Mexico each day. Main threats being
lightning starts and gusty outflow winds. This month's rains have
greatly reduced the risk of fire spread, but new starts continue
to be possible.

Transport winds out of the west through the weekend with Fair to
Good midday ventilation. Min RH 25-40%. Temperatures warming back
to 5 to 10 degrees above average midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 101  78 103  79 /  20  40  10  20
Sierra Blanca            93  69  95  69 /  40  40  20  20
Las Cruces              100  73 100  73 /  20  50  10  30
Alamogordo               98  71  98  71 /  30  20  10  10
Cloudcroft               75  55  76  55 /  60  20  40  10
Truth or Consequences    96  71  97  72 /  30  20  20  10
Silver City              88  64  90  65 /  70  40  70  30
Deming                   98  71  99  71 /  30  40  20  40
Lordsburg                94  69  96  69 /  50  40  60  40
West El Paso Metro       98  76 100  77 /  20  50  10  20
Dell City                99  71 101  73 /  20  20  10  10
Fort Hancock            100  73 101  74 /  30  50  20  20
Loma Linda               92  68  93  69 /  30  40  20  20
Fabens                   98  74 100  75 /  20  40  10  20
Santa Teresa             97  73  98  74 /  20  50  10  30
White Sands HQ           98  75  99  74 /  30  50  20  20
Jornada Range            98  71  98  71 /  20  40  20  20
Hatch                   100  71 101  71 /  30  40  20  30
Columbus                 97  73  98  73 /  30  50  20  40
Orogrande                97  71  98  71 /  20  30  10  20
Mayhill                  86  60  88  60 /  50  20  30  10
Mescalero                87  60  87  60 /  50  20  40  10
Timberon                 83  58  85  58 /  50  30  30  10
Winston                  87  60  88  60 /  60  30  60  20
Hillsboro                93  68  95  68 /  40  40  40  30
Spaceport                97  68  98  69 /  30  30  20  20
Lake Roberts             88  60  90  60 /  80  40  70  30
Hurley                   92  65  93  66 /  60  30  50  20
Cliff                    98  64 100  66 /  60  40  60  30
Mule Creek               91  66  92  67 /  60  50  60  40
Faywood                  92  67  92  67 /  50  40  40  30
Animas                   94  69  95  70 /  60  60  60  60
Hachita                  94  69  95  69 /  50  50  40  50
Antelope Wells           93  68  93  68 /  70  60  60  70
Cloverdale               87  65  88  64 /  80  50  70  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...38-Rogers

In the hours before

Local storm report, Jul 28, 1:25 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
125 PM MDT Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Gst     1 SE Lordsburg          32.34N 108.69W
07/27/2024  M63 MPH          Hidalgo            NM   ASOS

            Lordsburg Municipal Airport reported a wind
            gust of 63 mph.

&&

LPR

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:12 PM MDTSevere Thunderstorm WarningEPZHidalgo33 min
Jul 27, 6:31 PM MDTFlash Flood WarningEPZGrant, Hidalgo119 min
Jul 27, 6:36 PM MDTSpecial Weather StatementEPZHidalgo24 min
Jul 27, 6:45 PM MDTSevere Thunderstorm WarningEPZHidalgo30 min
Jul 28, 1:58 PM MDTFlash Flood WarningEPZOtero2 hr
Jul 28, 2:07 PM MDTAreal Flood AdvisoryEPZGrant, Sierra113 min
Jul 28, 3:02 PM MDTAreal Flood AdvisoryEPZGrant, Sierra118 min
Jul 28, 3:28 PM MDTSpecial Weather StatementEPZHidalgo32 min
Jul 28, 3:42 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 28, 3:56 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jul 28, 4:24 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Jul 28, 5:27 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.